Local anaesthetic systemic toxicity (LAST) is often considered a rare event especially with the increasing use of ultrasound for regional anaesthesia. Even though the incidence varies across studies and across different settings assuming a rate of 1–2 per 1000 blocks is considered reasonable. With the rise of regional anaesthesia it can be expected, that many anaesthesiologists will experience a case of LAST during their career especially when caring for populations at increased risk such as paediatric and geriatric patients.
LAST, however, is not a complication that only occurs in the operating theatre under the care of anaesthesiologists and many non-anaesthesiologists might often not even be aware of LAST, its recognition and treatment.1
Traditionally, LAST has been expected to occur after unintentional intravascular injection, however toxic plasma concentrations can also occur secondary to systemic absorption after correct local anaesthetic injection in nerve and fascial plane blocks2 and also intentional intravenous lidocaine infusion.3
Various preventative measures can potentially reduce the incidence of LAST events.
When LAST is suspected, early recognition with attention to central-nervous and cardiac symptoms remains paramount. Even though there is still debate about the exact mechanism of action, lipid emulsion therapy is now an established pillar in LAST therapy. Controversy exists in regards to adrenaline dosing in case of local anaesthetic induces cardiac arrest. While German Anaesthesia4 and European Resuscitation guidelines5 recommend standard dosing of 1mg recent ASRA guidelines6 recommend against this and suggest initial adrenaline doses of 1mcg/kg or lower.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.